Alert archive / South Dakota / Red Flag Warnings in 2025
Red Flag Warning 9, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Mar 23, 2025, 12:30 PM CDT for 10 counties in South Dakota; Dakota County, Dixon County, Nebraska. It took effect at Mar 23, 2025, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2025, 12:30 PM CDT (17:30 UTC)
- In effect from
- Mar 23, 2025, 1:00 PM CDT
- Expired
- Mar 23, 2025, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
Counties Dakota County, NE, Dixon County, NE, Aurora County, SD, Bon Homme County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 80 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.5 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- -90 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
178 WWUS83 KFSD 231730 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1230 PM CDT Sun Mar 23 2025 NEZ013-014-SDZ058>060-064>066-068>071-240100- /O.NEW.KFSD.FW.W.0009.250323T1800Z-250324T0100Z/ Dixon-Dakota-Aurora-Davison-Hanson-Douglas-Hutchinson-Turner- Bon Homme-Yankton-Clay-Union- 1230 PM CDT Sun Mar 23 2025 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA AND FAR NORTHEAST NEBRASKA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 8 PM CDT this evening. * AFFECTED AREA...In Nebraska, Dixon and Dakota. In South Dakota, Aurora, Davison, Hanson, Douglas, Hutchinson, Turner, Bon Homme, Yankton, Clay and Union. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 25 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
272 WWUS83 KFSD 240046 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 746 PM CDT Sun Mar 23 2025 NEZ013-014-SDZ058>060-064>066-068>071-240200- /O.EXP.KFSD.FW.W.0009.000000T0000Z-250324T0100Z/ Dixon-Dakota-Aurora-Davison-Hanson-Douglas-Hutchinson-Turner- Bon Homme-Yankton-Clay-Union- 746 PM CDT Sun Mar 23 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA... Weakening winds and rising relative humidity have lead to improving fire weather conditions. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Mar 23, 6:13 AM CDT, 6 hours 17 minutes earlier. Its key messages:
- A Wind Advisory has been issued for the entire area today for wind gusts of 35-45 mph, with occasional gusts up to 50 mph. The Advisory is currently in effect for locations along and west of I-29 until 7pm tonight. For locations along and east of I-29, the advisory begins at 7 am and concludes at 7pm tonight.
- Light precipitation is possible through late this morning. While precipitation is expected to be mainly rain, a few snowflakes could mix in at times.
- Temperatures warm back to above normal for the majority of next week.
Area forecast discussion, Mar 23, 6:13 AM CDT, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
613 AM CDT Sun Mar 23 2025
.KEY MESSAGES...
- A Wind Advisory has been issued for the entire area today for
wind gusts of 35-45 mph, with occasional gusts up to 50 mph.
The Advisory is currently in effect for locations along and
west of I-29 until 7pm tonight. For locations along and east
of I-29, the advisory begins at 7 am and concludes at 7pm
tonight.
- Light precipitation is possible through late this morning.
While precipitation is expected to be mainly rain, a few
snowflakes could mix in at times.
- Temperatures warm back to above normal for the majority of
next week.
&&
.DISCUSSION...
Issued at 252 AM CDT Sun Mar 23 2025
TODAY: The surface low pressure is currently making its way east
along our northern counties (roughly along Highway 14) and dragging
a cold front along with it. A second round of showers is expected to
form on the backside of this front as temperatures in the air column
cool enough for saturation to occur. HREF guidance indicates a high
probability for measurable precipitation (>= 0.01 inches) of 50-90%.
But probability falls off quickly for 0.05 inches (less than 50%)
and for 0.1 inches (less than 30%). The area most likely to see
"higher" amounts is northwestern Iowa, where weak instability
resides and a stronger band of 850-800 mb frontogenesis sets up.
Here we may see a total of 0.1 inches of precipitation. As far as
what type, most of this should fall as rain as soundings and
ensemble guidance both indicate temperatures should be above
freezing. However, it is close, especially for our northern
counties. It is possible that there may be some snow mixed in there
this morning. No accumulation is expected. All showers are expected
to be clear of our area by early this afternoon. Highs for today
will be cooler thanks to CAA brought in by the northwesterly winds,
in the 40s and 50s, with lows tonight falling to the 20s.
Speaking of the winds, the past few model runs have trended the
winds for today down just a little bit. However, we are still
expecting strong gusts to increase throughout this morning and into
the afternoon. A strong 45-50 kt LLJ develops in the wake of the low
pressure. Strong CAA coupled with good mixing into well aligned
surface to midlevel winds will aid in mixing down these stronger
winds. Gusts at the surface are expected to reach the 35-45 mph
range with occasional gusts to 50 mph possible. The wind
advisory that was put into place in the previous forecast looks
in good shape at this time. Tier one: areas along and west of
I-29 from 3am until 7pm today. Tier two: along and east of I-29
from 7am until 7pm today. In addition, fire danger will remain
elevated today. Relative humidity values will recover from
yesterday to above 30%, however with the expected winds any
fires will have the potential to spread quickly. Please continue
to exercise caution with sources of sparks.
MONDAY-TUESDAY: Monday an upper ridge builds across the central
Rockies, leaving us in northwesterly flow aloft. At the surface
winds will vary somewhat between southwesterly and northwesterly,
but remain light around 5-10 mph. A weak band of positive vorticity
advects over the region Monday afternoon into Tuesday morning.
Weak instability and a weak region of frontogenesis could
trigger some very light showers. There remains high variance in
model guidance on the track of these light showers. In
addition, model soundings indicate a very dry subcloud layer.
With very low QPF, the most likely scenario is clouds, some
virga, and possibly very light sprinkles at the surface. Kept
the low NBM PoPs as they are due to high uncertainty. Any
showers should be clear of the area by Tuesday afternoon. Highs
for Monday will be in the 50s with some 60s possible along the
Missouri River Valley. Lows will be in the 30s. Highs for
Tuesday will be in the 50s and 60s, with lows in the 20s and
30s.
WEDNESDAY AND BEYOND: Conditions look to be dry and warm through
Thursday. The upper ridge begins to move east off the Rockies and
break down, and a short wave moves through the base of the ridge
bringing chances for scattered rain Thursday through Friday
morning. By late Friday night, we will see a trough digging
south over the Rockies. By Saturday, the surface low will eject
out onto the southern Plains bringing more organized
precipitation to the region. Currently, precipitation looks to
begin as rain, but may transition to snow as CAA behind the
system cools things down to below freezing Saturday night into
Sunday morning. Areas north of I-90 may see rain become a wintry
mix to all snow by Sunday. Precipitation will be east of the
area late Sunday night. Please note: this system is a week out,
and there will be changes to the forecast. If you have plans
next weekend, please continue to monitor the forecast for
updates.
Highs during this time will be warming from about 10 degrees above
normal Wednesday, to nearing 25 degrees above normal by Friday.
Highs Wednesday will be in the 50s to 60s, Thursday in the 60s to
low 70s, and Friday low to upper 70s. Winds will be periodically
breezy during this time, and depending on how much precipitation we
see, and how much things green up over the next week, fire danger
may be elevated at times.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 612 AM CDT Sun Mar 23 2025
Very light rain showers are moving through the James River Valley
this morning. Expect these to continue moving east, clearing the
area by late morning. Some snow may mix in with these showers, but
little to no accumulation is expected. The showers are contending
with very dry subcloud air, and so most of it is evaporating before
reaching the ground. As such, have included showers in prob30 groups
for KFSD and KSUX.
Conditions are currently VFR, but are expected to deteriorate over
the next few hours to MVFR and possibly IFR as lower clouds move in.
MVFR/IFR ceilings are expected to be brief, only about 3 to 4 hours,
and ceilings should improve after 23.16Z.
Northwest winds will continue to increase this morning. Sustained
winds of 20-25 kts with frequent gusts 35-45 kts are expected.
Occasional gusts up to 50 kts are possible at the peak shortly after
noon today. Winds decrease gradually this evening, becoming light
and variable overnight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 PM CDT this evening for SDZ038>040-050-
052>071.
MN...Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-
081-089-090-097-098.
IA...Wind Advisory until 7 PM CDT this evening for IAZ001>003-
012>014-020>022-031-032.
NE...Wind Advisory until 7 PM CDT this evening for NEZ013-014.
&&
DISCUSSION...AJP
AVIATION...AJPHazardous weather outlook, Mar 23, 3:12 AM CDT, 9 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 312 AM CDT Sun Mar 23 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-240815- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 312 AM CDT Sun Mar 23 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Light rain will move through the region this morning. Some snow may mix in with the rain. Very little accumulation is expected. Northwest winds will continue to increase this morning. Gusts of 35- 45 mph are likely, with occasional gusts up to 50 mph possible through this afternoon. Winds slowly taper off this evening. As a result of the strong winds, fire danger will be elevated today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday and Tuesday there is low chances for light rain. Wednesday through the rest of the week will see a warming trend. Highs will warm from the 50s Wednesday to the 70s by Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in South Dakota, 2025Red Flag Warnings in Nebraska, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.